Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How is a pulse deficit measured?

  1. AOne nurse counts the apical pulse for 15 seconds and multiplies by four
  2. BTwo nurses count the apical and radial pulse at the same time for one minute
  3. CThe pulse oximeter rate is compared with the blood pressure reading
  4. DOne nurse counts the radial pulse twice and compares the two counts
2.Nursing fundamentalsHard

A patient with dementia keeps getting out of bed at night. What is the best first nursing approach?

  1. ALook for an unmet need such as toileting, pain, hunger or thirst
  2. BAsk the doctor to prescribe a sedative so the patient sleeps through the night
  3. CTie a sheet across the bed to keep the patient in
  4. DRaise the bed rails and leave the patient alone
3.Clinical nursingMedium

When a patient returns to the ward from theatre, what should the nurse assess first?

  1. AWhether visitors are waiting to see the patient
  2. BThe discharge date
  3. CThe patient's dietary preferences for the next meal
  4. DAirway, breathing, circulation and level of consciousness
4.Clinical nursingHard

A patient with a head injury has a GCS that falls from 14 to 10 and one pupil becomes larger and slow to react. What should the nurse do?

  1. AGive a sedative to calm the patient
  2. BEscalate immediately as a neurological emergency
  3. CRecheck the GCS at the next routine observation round
  4. DEncourage the patient to sleep
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 75 mmHg (10.0 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 75 mmHg (10.0 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 93 mmHg (12.4 kPa) and PaCO₂ 40 mmHg (5.3 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 93 mmHg (12.4 kPa)PaCO₂ 40 mmHg (5.3 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: chairfast; mobility: slightly limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
115?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 115 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 115 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL30 kcal/kg/day? mL/h93 kg20 h/day

Practice exercise (made-up values, not clinical guidance). A 93 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 2 kcal/mL and runs by pump for 20 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

93 kg30 kcal/kg/day2 kcal/mL20 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 6%1800 mLlipid 20%100 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 6% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1800 mLdextrose 25%amino acids 6%lipid 100 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)second-degree AV block type I (Wenckebach)second-degree AV block type IIfirst-degree AV block

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4first-degree AV block
13.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. ATeaching the family how to prevent falls at home
  2. BDeciding whether the bed alarm is still needed
  3. CAssessing and recording the patient’s fall risk score each morning
  4. DHelping the patient to the toilet every 2 hours as planned
14.Prioritization & delegationHard

A patient in acute mania paces constantly, has lost weight and will not sit down to eat. Which intervention is most helpful?

  1. ALeave meals in the room and let the patient eat whenever and whatever they choose
  2. BInsist that the patient sits at the table until the meal is finished
  3. COffer high-calorie finger foods and drinks the patient can take while moving
  4. DWait until the mania settles before worrying about nutrition
15.Infection control & patient safetyMedium

A nurse finds a used needle in a patient’s bed linen. What should the nurse do?

  1. ALeave it where it is for the housekeeping staff to remove later in the day
  2. BRecap it with two hands before throwing it away
  3. CFold it into the linen and send it to the laundry
  4. DPick it up by the hub or with forceps, put it in a sharps container and report it
16.Infection control & patient safetyHard

Who should mark the operative site before surgery?

  1. AThe admitting clerk, using the information written on the consent form
  2. BAny member of the operating room team after anesthesia starts
  3. CThe patient, alone, using a marker pen at home on the night before surgery
  4. DThe person who will perform the procedure, with the patient involved where possible
17.Lab values & electrolytesMedium

A pregnant woman's blood type is O Rh-negative, and her antibody screen (indirect Coombs test) is negative. What is usually offered at about 28 weeks?

  1. AAn IV dose of vitamin K given for the fetus
  2. BA transfusion of group O Rh-positive red cells
  3. CAnti-D immunoglobulin (Rho(D) immune globulin)
  4. DDaily oral iron and folic acid supplements only
18.Lab values & electrolytesHard

A patient in DKA is receiving IV fluids and insulin. The glucose has fallen to about 220 mg/dL (12.2 mmol/L), but the anion gap is still high. What change would the nurse expect?

  1. AStop the IV fluids and start oral fluids only
  2. BStop the insulin infusion because the glucose is near normal
  3. CGive an IV bolus of sodium bicarbonate at once
  4. DAdd dextrose to the IV fluids and continue the insulin

3Solutions

1.Nursing fundamentals

Answer: B · Two nurses count the apical and radial pulse at the same time for one minute

Why this is the answer

A pulse deficit is the apical rate minus the radial rate, counted at the same time over a full minute. It shows that some heartbeats are too weak to reach the wrist, as in atrial fibrillation.

Answer

B · Two nurses count the apical and radial pulse at the same time for one minute
2.Nursing fundamentals

Answer: A · Look for an unmet need such as toileting, pain, hunger or thirst

Why this is the answer

Restlessness in dementia often has a cause, such as needing the toilet, pain or being cold. Meeting the need is safer than restraint or sedation, which increase the risk of harm.

Answer

A · Look for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursing

Answer: D · Airway, breathing, circulation and level of consciousness

Why this is the answer

Early postoperative assessment checks the airway, breathing, oxygen saturation, circulation, consciousness, pain, wound and drains. This detects anaesthetic and surgical complications early.

Answer

D · Airway, breathing, circulation and level of consciousness
4.Clinical nursing

Answer: B · Escalate immediately as a neurological emergency

Why this is the answer

A falling GCS with a unilateral dilated pupil suggests rising intracranial pressure and possible brain herniation. Urgent medical review and imaging are needed.

Answer

B · Escalate immediately as a neurological emergency
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|75 − 40| = 35 mmHg → 3.5 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·3.5 = 27.5 mmol/L

Answer

HCO₃⁻ = 27.5 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 6.73 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 40/0.8 = 149.7 − 50 = 99.73 mmHg

Gradient

A–a = 99.73 − 93 = 6.73 mmHg

Answer

A–a gradient = 6.73 mmHg
7.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 1 + 4 + 2 + 3 + 2 + 1 = 13

Answer

B = 13
8.Clinical assessment scores

Answer: DBP = 40 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 115)/2 = 80/2 = 40 mmHg

Answer

DBP = 40 mmHg
9.Enteral & parenteral nutrition calculations

Answer: R = 70 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·93 = 2790 kcal/day

Daily volume

V = 2790/2 = 1395 mL/day

Pump rate

R = 1395/20 = 69.75 ≈ 70 mL/h

Answer

R = 70 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 100

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 6·1800/100 = 108 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 108·4 = 432 kcal
lipid: 100·2 = 200 kcal

Non-protein kcal and nitrogen

NPC = 1530 + 200 = 1730 kcal
N = 108/6.25 = 17.28 g

Ratio

NPC : N = 1730/17.28 = 100.1 ≈ 100 : 1

Answer

NPC : N = 100

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: pause = 1.8 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

45 small boxes from R to R across the pause

Convert

pause = 45 × 0.04 s = 1.8 s

Compare with P–P

1.80 ÷ 0.76 ≈ 2.4 P–P cycles, not a whole number

Answer

pause = 1.8 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 36 small boxes, 1500 ÷ 36 ≈ 42 per minute.
2. Rhythm: regular, every R–R is 1.44 s.
3. P waves: upright and regular (P–P 0.72 s, 83 per minute), two for every QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: D · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

D · Helping the patient to the toilet every 2 hours as planned
14.Prioritization & delegation

Answer: C · Offer high-calorie finger foods and drinks the patient can take while moving

Why this is the answer

Patients in mania may be too active to sit and eat. Portable high-calorie foods and fluids help meet physiological needs, which are a priority.

Answer

C · Offer high-calorie finger foods and drinks the patient can take while moving
15.Infection control & patient safety

Answer: D · Pick it up by the hub or with forceps, put it in a sharps container and report it

Why this is the answer

A loose needle is a hazard to everyone who handles the linen. The nurse disposes of it safely without recapping, using an instrument if needed, and reports the incident so the cause can be addressed.

Answer

D · Pick it up by the hub or with forceps, put it in a sharps container and report it
16.Infection control & patient safety

Answer: D · The person who will perform the procedure, with the patient involved where possible

Why this is the answer

Under the Universal Protocol, the site is marked by the person performing the procedure, or an authorized delegate, ideally while the patient is awake and can confirm it. This helps prevent wrong-site surgery.

Answer

D · The person who will perform the procedure, with the patient involved where possible
17.Lab values & electrolytes

Answer: C · Anti-D immunoglobulin (Rho(D) immune globulin)

Why this is the answer

An Rh-negative mother can form anti-D antibodies if Rh-positive fetal blood enters her circulation, which can cause hemolytic disease in a later pregnancy. Anti-D immunoglobulin at about 28 weeks and after delivery of an Rh-positive baby prevents this sensitization.Checked against: Red Blood Cell Antibody Screen · MedlinePlus (NIH) (2025); Hemolytic disease of the newborn · MedlinePlus (NIH) (2025)

Answer

C · Anti-D immunoglobulin (Rho(D) immune globulin)
18.Lab values & electrolytes

Answer: D · Add dextrose to the IV fluids and continue the insulin

Why this is the answer

The glucose usually falls before the ketoacidosis resolves. Dextrose is added so insulin can continue, clearing ketones without causing hypoglycemia, until the anion gap closes. Stopping insulin too early lets ketoacidosis return.

Answer

D · Add dextrose to the IV fluids and continue the insulin

ExamProblems · examproblems.com/courses/nursing-fundamentals